Minnesota, 2023

Drought in Minnesota, August 29 to 31, 2023

August 29 to 31, 2023 · NWS FGF · 2 events in 2 counties and zones

Drought continued from July in NW MN. It worsened to D3 by mid August, with the D3 area covering 2 counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Drought continued from July in NW MN. It worsened to D3 by mid August, with the D3 area covering 2 counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 9:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 28, 9:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1038 PM CDT Mon Aug 28 2023

.UPDATE...
Issued at 956 PM CDT Mon Aug 28 2023

Temperatures remain on track this evening with most locations now
in the upper 60s to lower 70s. Look for light and variable winds
overnight, with the potential for smoke and haze working down
toward the surface in some areas.

UPDATE Issued at 637 PM CDT Mon Aug 28 2023

Winds are diminishing this evening with overall quiet weather
being observed. A few sites are reporting haze and smoke,
primarily within the norther Red River Valley. Temperatures are in
the middle 70s to low 80s at this time, with the forecast
remaining on track.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 235 PM CDT Mon Aug 28 2023

-A few showers possible in Lake of Woods area late tonight.
-Smoke aloft today, could possibly get down to the surface
 tomorrow.

Northwest flow continues across the region, with a weak embedded
shortwave digging down from Canada into MN tonight. While the best
forcing will be to our northeast, many of the CAMs have some
shower activity into the Lake of the Woods region late tonight
into tomorrow morning. There is some less than 500 J/kg of MU CAPE
possible, so some lightning is not out of the question but think
severe is unlikely. The shortwave digging down should help push a
weak backdoor cold front into the region tomorrow, with winds
again picking up from the north and temps staying in the upper 70s
to low 80s.

There has been a fair amount of smoke aloft for much of the day
today, although satellite loop shows some thinning in our northern
counties. There is the possibility of the weak front helping bring
some smoke down to the surface late tonight into tomorrow. The
HRRR and RAP both have some decent concentrations of near surface
smoke in their model runs. Thus, included a mention of patchy
smoke in the grids tonight into tomorrow.

.LONG TERM...(Wednesday through Monday)
Issued at 235 PM CDT Mon Aug 28 2023

Wednesday and Thursday...Upper ridging moves east, with a fairly
strong upper low moving into the Northern Rockies. That system will
lift northeastward into Saskatchewan for Thursday, with much of the
upper support to our north. However, it does look like there will be
a surface trough and some warm air advection coming out into the Red
River Valley. The strong system moving through Canada should crank
up winds late Wednesday into Thursday, although not quite up to 30
kts that the NBM gives us so toned that down a bit. The breezy
southerly winds should be enough help dew points recover back into
the upper 50s to low 60s after the cool frontal passage early in the
week. NBM probabilities around only around 44 percent for CAPE
values above 1000 J/kg Thursday, which isn't terribly impressive.
However, with forcing and at least some instability, this time
period will be the best shot for convection.

Friday through Sunday...The upper low in Canada pulls off to the
east with ridging building back over the midwest. R climate
percentiles and ECMWF extreme forecast index show a pretty good
signal for heat for the first part of the holiday weekend, although
the epicenter will be to our south. The probabilities for getting
above 90 degrees are around 40 percent for Saturday and up around 60
percent for Sunday. Trends have been a bit on the high side with the
blend this summer, so did tone it down a few degrees but should
still be well above seasonal highs for this weekend.

Monday...Southwesterly flow aloft sets up as the upper system
departs, and should be a bit more active with many ensemble members
bringing a shortwave out into the Plains. Above average temps and
some 20 percent probabilities for precip seem reasonable with this
general pattern, with details not yet resolvable.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1029 PM CDT Mon Aug 28 2023

VFR conditions prevail through the period at all sites. Light and
variable winds are expected through the overnight hours before
increasing out of the northwest, then north through Tuesday
morning. As winds shift northward, smoke is expected to work back
into the area, with minimal mixing to the surface. Some guidance
is bringing a stratus deck into the area around 14Z, mainly north
of KGFK and KDVL. Confidence is somewhat low regarding potential
impacts on ceilings, but if this develops, MVFR conditions would
be possible starting around mid morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Lynch
SHORT TERM...JR
LONG TERM...JR
AVIATION...Lynch
Hazardous weather outlook, Aug 28, 4:02 AM CST, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
502 AM CDT Mon Aug 28 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
502 AM CDT Mon Aug 28 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, East Marshall

When
August 29, 12:00 AM CST to August 31, 12:00 AM CST
Where
East Marshall forecast zone
Reported by
Drought Monitor
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

D2 drought began in Eastern Marshall county on August 29th. It continued into the end of the month.

Drought, West Marshall

When
August 29, 12:00 AM CST to August 31, 12:00 AM CST
Where
West Marshall forecast zone
Reported by
Drought Monitor
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

D2 drought began in Western Marshall county on August 29th. It continued into the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119026, 1119027.